Thunderstorm Wind, Benson
- When
- August 1, 12:40 AM CST
- Where
- Benson County, 0.46 mi E of Ft Totten
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 47.980, -98.990
Trees were uprooted in Fort Totten.
This episode began late in the evening of July 31st and continued into the early morning hours of August 1st, as severe thunderstorms from central North Dakota moved into eastern North Dakota. Many of these storms showed a bow structure, or a structure indicative of strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
This episode began late in the evening of July 31st and continued into the early morning hours of August 1st, as severe thunderstorms from central North Dakota moved into eastern North Dakota. Many of these storms showed a bow structure, or a structure indicative of strong winds. The storms were also slow movers and several rounds of them tracked over the same area. Hope, ND, was hit by both strong winds and very heavy rainfall. Damaging wind gusts were reported from Hope all the way through northern Richland County (ND). The storms crossed the Red River and produced more wind damage across northern Wilkin County (MN).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 31, 8:06 PM CST, 4 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 906 PM CDT SUN JUL 31 2011 .DISCUSSION... MAIN CHANGE FOR THE EVENING UPDATE WAS TO TWEAK POPS AND HOURLY TEMPS. TEMPERATURES IN THE NORTHWESTERN CWA HAVE BEEN FALLING MORE RAPIDLY THAN EXPECTED DUE TO RELATIVELY DRY DEWPOINTS. HOWEVER...CLOUD COVER AND DEWPOINTS WILL BE INCREASING AS STORMS APPROACH AND SOUTHEASTERLY WINDS CONTINUE TO BRING MOISTURE INTO THE AREA...SO THE FALLING TEMPS SHOULD NOT FALL OFF QUITE AS FAST. OF MORE IMPORTANCE IS CONVECTION...WITH SOME STORMS STARTING TO FIRE IN STUTSMAN COUNTY AND HEADING TOWARDS THE WESTERN CWA. THESE STORMS ARE DEVELOPING ALONG THE EDGE OF THE BEST SFC BASED CAPE AND THETA-E...AND THE EASTWARD TRACK WILL TAKE IT INTO MORE STABLE AIR. HOWEVER...MODELS ARE ALL IN PRETTY GOOD AGREEMENT ON BRINGING BETTER CAPE EASTWARD AS THE EVENING PROGRESSES. WILL CONTINUE TO KEEP 30-40 POPS IN THE WEST THROUGH 06Z...BUT THINK THAT STORMS SHOULD BE RELATIVELY WEAK. MORE SIGNIFICANT STORMS HAVE JUST CROSSING INTO WESTERN ND...AND WILL BE ON A TRACK TO IMPACT OUR SOUTHERN CWA LATER TONIGHT. WITH THE LOW LEVEL JET INCREASING AS WELL AS ELEVATED INSTABILITY...THE STORMS LOOK LIKE THEY WILL MAINTAIN SEVERITY WITH THE PRIMARY THREAT BEING WIND. GIVEN THE CURRENT RADAR TRENDS...THE MORE SOUTHERLY SOLUTION THAT MODELS WERE SHOWING EARLIER TODAY SEEMS TO BE ON TRACK. WILL KEEP THE 50 POPS FOR THE SOUTHERN HALF OF THE CWA WITH THE MENTION OF SEVERE AFTER 06Z. && .AVIATION... VFR CONDITIONS WILL CONTINUE THROUGHOUT THE PERIOD EXCEPT FOR BRIEF DROPS NEAR THUNDERSTORMS. STILL SOME UNCERTAINTY AS TO EXACTLY WHERE THUNDERSTORMS WILL IMPACT...SO WILL CONTINUE WITH VCTS AND CB MENTION FOR NOW AND WILL AMEND AS NEEDED. AFTER A BRIEF BREAK LATE TOMORROW MORNING...MORE CB WILL BE POSSIBLE TOMORROW AFTERNOON AS THE MAIN LOW PRESSURE SYSTEM MOVES INTO THE AREA. && .PREV DISCUSSION... /ISSUED 305 PM CDT SUN JUL 31 2011/ SHORT TERM...TONIGHT THROUGH WEDNESDAY PRIMARY FORECAST CHALLENGE CONCERNS THUNDERSTORM CHANCES AND SEVERE POTENTIAL TONIGHT AND THEN AGAIN MONDAY AND MONDAY NIGHT. GFS/NAM/ECMWF SYNOPTIC-SCALE FEATURES ARE IN REASONABLE AGREEMENT...BUT THERE CONTINUES TO BE SIGNIFICANT VARIATION IN QPF OUTPUT. PREFER A BLEND BETWEEN THE GFS/NAM...WHICH FAVOR SOME KIND OF CONVECTIVE COMPLEX ACROSS THE SOUTHERN HALF OF THE FORECAST AREA TONIGHT COMPARED TO THE FARTHER NORTH ECMWF. DYNAMIC FORCING...INSTABILITY AND LATEST SPC 4 KM WRF ALSO SUPPORT A SOUTHERN SOLUTION. THIS EVENING...SURFACE WARM FRONT FROM WILLISTON TO BISMARCK TO SAINT CLOUD WILL DRIFT NORTH AND EAST...ALLOWING MOISTURE-RICH UNSTABLE BOUNDARY LAYER ACROSS SD/WESTERN ND TO MOVE INTO SOUTHERN AND EASTERN ND. SHOWERS AND STORMS ARE POSSIBLE ALONG AND NORTH OF THIS BOUNDARY THIS EVENING GIVEN MODEST CONVERGENCE ALONG THE FRONT AND MLCAPE VALUES APPROACHING A FEW THOUSAND JOULES. SOME STORMS MAY BE SEVERE WITH HEAVY RAIN...LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS. HOWEVER...TORNADOES CANNOT BE RULED OUT GIVEN FAVORABLE LOW-LEVEL SHEAR IN THE VICINITY OF THE FRONT. LATE EVENING AND OVERNIGHT...EXPECT A BIGGER SEVERE THREAT AS A STRONG SHORT-WAVE CURRENTLY OVER SOUTH-CENTRAL ID MOVES INTO THE WESTERN DAKOTAS BY 06 UTC. CONVECTION SHOULD INITIATE ACROSS SOUTHWEST ND ALONG NOSE OF 850 HPA 40 KT JET AND PROGRESS EASTWARD OVERNIGHT. INITIAL STORM MODE LOOKS TO FAVOR ISOLATED SUPERCELLS... BUT STORMS MAY GROW INTO A COLD-POOL DOMINATED MCS BY MONDAY MORNING. BEST CHANCE FOR SEVERE STORMS WILL BE ACROSS SOUTHEAST ND INTO WEST-CENTRAL MN...BUT CANNOT RULE OUT ADDITIONAL STORMS FARTHER NORTH GIVEN UPPER-LEVEL FORCING MOVING THROUGH THE RIDGE ALOFT. WILL ADD SEVERE WORDING TO THE GRIDS FROM 06 TO 12 UTC TONIGHT MAINLY ACROSS EASTERN ND INTO PORTIONS OF WEST CENTRAL MN. THERE MAY BE A BRIEF BREAK IN ACTIVITY LATE MONDAY MORNING AND EARLY AFTERNOON...BEFORE ADDITIONAL STORMS DEVELOP ALONG AND AHEAD OF APPROACHING MID-LEVEL TROUGH. GFS/ECMWF/NAM ALL SHOW A SIGNIFICANT CONVECTIVE COMPLEX DEVELOP MONDAY EVENING...MOVING FROM THE SOUTHERN VALLEY TOWARD THE DULUTH AREA. PRECIPITABLE WATER INCREASES TO 2.5 INCHES FOR MUCH OF THE FORECAST AREA...SO VERY HEAVY RAIN IS POSSIBLE IN ADDITION TO LARGE HAIL AND DAMAGING WIND. MUCH OF TOMORROW/S CONVECTIVE EVOLUTION WILL LIKELY DEPEND ON WHAT HAPPENS TONIGHT. CLOUD COVER MAY HOLD TEMPERATURES DOWN A BIT....BUT INCREASING DEW POINTS INTO THE LOWER 70S WILL RESULT IN MUCH MORE HUMID CONDITIONS WITH HEAT INDEX VALUES POSSIBLY APPROACHING 100 DEGREES...ESPECIALLY ACROSS THE SOUTHERN VALLEY. MORE TRANQUIL CONDITIONS RETURN FOR TUESDAY/WEDNESDAY AS SURFACE HIGH PRESSURE BUILDS ACROSS THE REGION. HIGH TEMPERATURES WILL TOP OUT IN THE UPPER 70S TO LOWER 80S WITH LOWS IN THE UPPER 50S TO LOWE 60S. LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY DO NOT SEE MUCH CHANGE TO THE OVERALL PATTERN THROUGHOUT THE LONG TERM FORECAST. 500MB PATTERN LOOKS MOSTLY ZONAL WITH POSSIBLY A LITTLE AMPLIFICATION IN THE WESTERN RIDGE OCCURRING LATE. ALL SAID TEMPERATURES SHOULD REMAIN FAIRLY CLOSE TO NORMAL IF NOT A TAD HIGHER. IN THIS PATTERN THERE IS NO GOOD SIGNAL FOR PCPN BUT MOST MODELS PAINT QUITE A BIT OF PCPN OVER THE NORTHERN PLAINS. TRIED TO STICK CLOSE TO CONTINUITY FOR PCPN CHANCES BUT HARD TO PICK ANY SMALL BLOCK OF TIME TO GO DRY. THEREFORE FIND MOST OF THE LONG TERM WITH LOW CHANCES FOR PCPN. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && JR
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GRAND FORKS ND 300 PM CDT SUN JUL 31 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-010945- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 300 PM CDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED THROUGH EARLY THIS EVENING. AFTER 7 PM...THUNDERSTORMS WILL BEGIN TO GET ORGANIZED IN CENTRAL NORTH DAKOTA. A COMPLEX OR TWO OF THUNDERSTORMS WILL EVENTUALLY MOVE EAST ACROSS EASTERN NORTH DAKOTA AND INTO PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA BY LATE TONIGHT. SOME OF THESE STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS ALONG WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORNING THUNDERSTORMS WILL START TO DIMINISH BY LATE MONDAY MORNING. A COLD FRONT WILL MOVE INTO CENTRAL NORTH DAKOTA LATE MONDAY AFTERNOON. THE AIRMASS EAST OF THE FRONT WILL BE VERY WARM...HUMID AND UNSTABLE AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL EASTERN NORTH DAKOTA LATE MONDAY AFTERNOON AND THEN SPREAD THROUGH THE REGION MONDAY NIGHT. SEVERE THUNDERSTORMS ARE ONCE AGAIN POSSIBLE JUST ABOUT ANYWHERE AS THE FRONT MOVES THROUGH. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE THE MAIN THREAT WITH ISOLATED TORNADOES A POSSIBILITY AS WELL. NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH SATURDAY. SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED OVERNIGHT AND AGAIN MONDAY LATE AFTERNOON AND MONDAY NIGHT. DTR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 923 PM CDT SUN JUL 31 2011 NDZ038-039-049-053-010330- BARNES ND-CASS ND-RANSOM ND-RICHLAND ND- 923 PM CDT SUN JUL 31 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHLAND... NORTHEASTERN RANSOM...SOUTHWESTERN CASS AND SOUTHEASTERN BARNES COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 1030 PM CDT... AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 17 MILES SOUTH OF VALLEY CITY...MOVING TO THE EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... KATHRYN AROUND 930 PM CDT. LITTLE YELLOWSTONE STATE AROUND 935 PM CDT. FORT RANSOM AROUND 940 PM CDT. NOME AND FINGAL AROUND 945 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SPEICHER
The Fargo/Grand Forks radar (KMVX), 134 km away, was scanning. The volume nearest the first event began at 06:40 UTC.
12 thunderstorm wind, 5 flash flood, 5 flood. Local standard time, as filed.
Trees were uprooted in Fort Totten.
A flag pole and tree branches were blown down. The thunderstorms also dropped 1.50 inches of rain.
Several trees in a shelterbelt were blown down.
More than 20 to 25 trees were uprooted in Hope. Three trees landed on cars and two trees landed on homes. The grain elevator was also damaged.
The wind gust was measured at the Cooperstown airport.
A grain bin was damaged near Hope.
The wind gust was measured at a NDAWN mesonet site.
Strong winds damaged a farmstead at Galesburg. A large steel gas tank was blown off its moorings.
The wind gust was measured at a NDAWN mesonet site.
Numerous 6 to 10 inch diameter tree branches were blown down.
A large tree was split in two from strong winds.
Many large tree branches were blown down by the strong wind. Crops were also flattened by the wind and rain.
Three to six inches of rain fell over the Hope area, causing street and basement flooding. Numerous county and local township roads were flooded across Willow Lake and Carpenter townships.
Several sections of farmland and farm access roads were flooded across Rochester Township.
Several sections of farmland and farm access roads were flooded across portions of Sverdrup and Broadview townships.
State highway 32 was closed to traffic both north and south of Finley due to water overtopping the roadway. The sheriff reported that many sections of county roads were washed out.
Several sections of farmland and farm access roads were flooded across Ellsbury Township.
After the 3 to 6 inches of rain fell over the Hope area, overland flooding kept numerous roads closed.
Overland flooding continued northwest of Page after 3 to 6 inches of rain fell.
Overland flooding continued east and southeast of Cooperstown after 3 to 6 inches of rain fell.
Overland flooding continued near Pillsbury after three to six inches of rain fell.
Overland flooding continued around Finley after 3 to 6 inches of rain fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318604, 318605, 318614, 318606, 318607, 318609, 325192, 318610, 325196, 318611, 318613, 318617, 318631, 325209, 325217, 325242, 325248, 318640, 325229, 325235, 325244, 325252.